Wednesday, 14 March 2018

Side effects from my first 2 weeks on antidepressants

As I write this I am now 8 weeks into taking 'Setraline' for my PostNatal Depression (PND) and I can honestly say that the side effects I experienced in the first couple of weeks are long gone. I've always said I will write honestly about my PND journey so I knew I needed to write this.

I've decided to write this because I felt so scared and confused when I started taking medication. The decision to actually take medication is not one I took lightly and it was a massive step for me, but I will write about that separately. This post will focus on the side-effects I suffered so that if you are taking these tablets, you know these things are normal and that they will get better. Also don't forget medication effects people differently so if you do take any anti-depressants you may or may not get any side effects.

The Setraline dose I was subscribed was 50mg but this can be increased if needed. I can honestly say the first week of taking these tablets was hell and I thought i'd made the worst decision of my life. I suffered so much and if it wasn't for my husband and family members, I would've given up. The second week was still bad but things started to ease off. 

Here are the side effects I experienced:

I had quite a few headaches in the first couple of weeks. I treated these with paracetamol and that seemed to work.

The worst symptom for me was the insomnia. For the first week I literally slept probably about an hour a night in total. My mind would be racing constantly. It was horrible. I couldn't switch my mind off and relax at all.

Increased energy
This symptom tied in with the previous one. I seemed to have increased energy at night-time. I felt hyper and I couldn't keep still. I would twitch a lot or tap things. It was very annoying.

Feeling unsettled/uneasy
I couldn't shake an uneasy feeling. I was worried something bad was going to happen. I'm not sure what but I was worried, scared and more anxious than usual. I'd follow my husband around everywhere like a lost puppy. I'd cling to him and I always wanted reassurance. I didn't want to be left alone.

For a couple of days I felt very weak. My muscles ached in a way which is similar to the ache you get in them when you have the flu.

Feeling queasy lasted about a week. I was sick a couple of times but most of the time it was just nausea.

Restless Leg
Another symptom that kept me up most of the night was restless leg. My knees ached. This lasted about a couple of weeks. Somebody suggested taking magnesium tablets which I take every day to help with restless legs.

The tablets made me very tired. In fact they still do. Before I started taking them I could never nap in the day. Now I fall asleep during the day at least twice a week. 

Intrusive thoughts
This was a very frightening symptom which co insides with feeling uneasy. I constantly questioned my own existence. kept saying I was a failure and that everybody would be better off without me. Thankfully this only lasted about a week.

As i've already said you may not even suffer with any symptoms when taking these tablets. It's so important to make sure you have a good support network around you when you start taking anti-depressants and to always talk to someone if you are worried. 

I am feeling so much better now. I am a calmer, happier person but I will write about that in more detail soon. 



  1. Aw Kerry, such honest and powerful writing as always. I’m so sorry to hear there were so many side effects for the first two weeks. Such a lot to deal with. I hope things start to settle now and the medication helps helps. Lots of love xx

    1. Thank you. Just want others to know they aren’t alone. They’ve been working a treat. Feeling so much better now x

  2. Such an honest post. I've never taken anti depressants although have suffered from depression and anxiety in the past. Hopefully things begin to settle for you now xx

  3. Thank you for sharing Kerry. I’m glad you are feeling better on Sertraline, they worked for me, I now live an almost anxiety free life, things don’t bog me down any more. I also suffered with nausea, restless legs, constant state of fear and insomnia for the first 2 weeks. I also had sweaty palms and feet, it was horrible! That passed though. X

    1. Thank you and so pleased they worked for you x

  4. Such a honest post, that will really help others who are just starting to take these too. Sorry to hear you have had these side effects. It sounds horrible. Glad you are staring to feel better now.

  5. I was on anti-depressants for a few years during the worst of my PTSD and I had a few side effects. The most notable was that while I didn't feel "high" by any means, I felt very withdrawn from my loved ones, especially my children. I had a lot of affect going on and was the main reason I stopped taking meds but you are so right. These medications affect people differently. I needed the medication only temporarily and they did help me in many ways. Mainly it helped with my nightmares and anxiety so I don't regret taking them. It was a major decision that I didn't come to lightly and had many conversations with my therapist about them both getting on and getting off. I'm glad the medication is helping you and I hope it continues to help you for as long as you need them:)

  6. I have been taking Sertraline since just before Christmas. I had many of the side effects too. The one that bothered me most was the jaw clenching because I was unsure if it was a side effect. My Doctor explained to me that I could have negative thoughts and feel more low while my body adjusted to the medication.

    Good luck lovely! I'll follow your journey because I'm on the same one! ((HUGS))

  7. wow, I did not realise this kind of treatment would have so much impact! If it helps you, then it is worth it. Good luck!


Blogger Template Created by pipdig